SFEBES2009 Poster Presentations Clinical practice/governance and case reports (96 abstracts)
A 24-year-old Asian lady with no past medical history was admitted under the surgical team with right sided abdominal pain, nausea and vomiting, postural dizziness and weight loss. She was give trimethoprim for a possible urinary tract infection along with paracetamol, tramadol and diclofenac. Blood tests on admission demonstrated normal renal, liver and thyroid function, a normal C-reactive protein and full blood count and a low sodium of 131 mmol/l. An abdominal ultrasound was unremarkable. Over the following few days her abdominal pain deteriorated thought to be a combination of constipation and menstruation. Four days into the admission she was found collapsed in the toilet with little recollection, having been incontinent of urine. She then suffered a witnessed generalised seizure which self terminated. Her sodium levels had fallen to 112 mmol/l, with urine osmolality of 700 mmol/kg and plasma osmolality of 240 mmol/kg. A CT head scan was normal.
She became increasingly confused and sexually disinhibited. She was biochemically dehydrated, hypotensive, tachycardic, areflexic, with no focal neurology and passing port wine like urine. She was treated with i.v. normal saline. A synacthen test demonstrated good cortisol reserve with a 30 min sample of 1730 nmol/l.
Serum and urinary porphyrin levels were elevated, consistent with an acute porphyria attack. She improved following withdrawal of trimethoprim and diclofenac, a high calorie diet, and infusion of 10% dextrose. Her sister was admitted the following week with a very similar history and course of illness and similar elevated blood and urinary porphyrins.
The episode of acute intermittent porphyria was thought to be precipitated by a combination of menstruation and a viral illness prior to admission. It was exacerbated by certain medications during the inpatient stay causing significant hyponatraemia through inappropriate anti-diuretic hormone (ADH) secretion.